Drug Hyperplasia

1 Answer | Add Yours

Top Answer

giorgiana1976's profile pic

giorgiana1976 | College Teacher | (Level 3) Valedictorian

Posted on

Action of calcium channel blockers has as the result the decrease of cardiac contraction force reducing its oxygen requirement. They are widely used in treatments for cardiovascular diseases: angina, hypertension and supraventricular arrhythmia and other diseases: hypertrophic cardiomyopathy, migraine, Raynaud's syndrome and atherosclerosis.

Researching dentistry medical literature  it has found very few cases of patients with oral ulcerations induced by medication of calcium channel blockers (CCBs) despite very frequent use of it. However, it abounds in cases of gingival hyperplasia induced by treatment with CCBs - in this case nifedipine. It produces gum hypertrophy most frequent but, of course, there are other substances involved. The exact cause of the hyperplasias is not clearly understood, but a correlation between poor oral hygiene and high susceptibility of certain persons to do it, exists in gingival hyperplasia clearly.

The causes of oral ulceration are different, are extremely common, most of them being the result of mechanical trauma, infection or oral localization of general immunological disorders (aphthous ulceration),  intrinsic skin diseases (pemphigus, lupus erythematosus) , they can be of iatrogenic causes, also.
Dental practitioners should be able to recognize and identify the oral manifestations of general diseases.

If using CCBs , it has been observed in some people the presence of treatment resistant ulcers and cases could not be quickly identified.Obtaining a case history that includes a detailed list of medicines taken by the patient is extremely important to specify a correct diagnosis.

Diagnosis can be explained on the basis of clinical data and biopsy and completed with the allergic tests or testing allergic sensitivity to certain drugs.Possible malignant transformation must be considered in patients exposed to risk factors and with persistent lesions. Therefore, any oral ulceration whose cause was not identified require further effort to specify the diagnosis and treatment to cure injuries.


The most prevalent drugs that cause oral ulcers are chemotherapeutic agents: cyclosporina and methotrexate.
Non steroidal anti-inflammatory medication as:indomethacin, ibuprofen has been particularly active in lichenoid rash appearance. They usually resemble with a typical lichen planus, but often can cause ulceration.
Diagnosis in drug-induced ulcers is based on clinical expression and response to treatment.

Clinically, often these sores are large, isolated, located on the edges of the tongue and have a white halo leuco keratosis; they are not healing even months and years, despite various therapies, which are subjected to  (medicines, laser surgery).

We’ve answered 317,310 questions. We can answer yours, too.

Ask a question